New year… New drugs!!!

Anyone with a long term pain condition will tell you, that their home becomes a variable pharmacy of medications. When you have CRPS you will fast realise that most of them do not help at all, but you take them. You take them because the do a little something, and more importantly, give you a sense of control, which this condition; any pain condition, removes. I have tried every sort. I am allergic to all of the ‘pentins’ such as Gabapentin etc, and all the medications which help with neuropathic pain; and so my only options are Opiates.

I have had all of them, bar one. For some reason, I have always been reluctant to have the dreaded Oxycodone. I’m not sure why. Irrationality probably, and worrying of addiction. Which is rather silly, considering any of us in long term pain, are medication dependent… It comes with the territory. But after trying all the others, and my recent  disaster of a medication, which began before Christmas; I am now beginning a new regime of a medication called Targinact (more about this later!).

So, before Christmas I was advised to try long acting Tramadol Hydrochloride. I had been on tramadol before, quite a lot of it before my amputation, and it caused some awful mood swings. But after reaching desperation caused by repetative flare ups, I decided to give the long acting ones a go. I was told that it could stop the amount of flares I was getting. So certainly worth a try.

Well, at first it was quite good. Almost over night I saw a reduction the flares and all seemed to be looking up. Then after only a few days my poor wife noticed a difference, and I remember the moment; she said ‘your not due on again are you? It hasn’t been a month yet’!! So, needless to say, I was acting like I had the worst PMT ever. I shrugged this off, but did start to realise that I was getting rather down, and teary. My insomnia was getting worse than ever, and I began to not handle things too well. Little problems  began to seem as if gargantuan ones! It was as if I was living in a cloud of stress and negativity. My anxiety and depression was getting out of control.

Christmas is normally my favourite time of the year; always has been! Yet, I struggled to find any happiness here either. I thaught it may have been the news of my dear Sister, which did contribute; but it was something else. It was the medication. Even then I didn’t fully realise the extent as to how I was behaving until I finally spoke to my GP and asked to try the other medication which had been recommended. The only one I had not yet tried. I was given 5mg of Targinact, which is Oxycodone and Naloxone combination. I was given this particular sort because I suffer with chronic constipation as well, and the Naloxone bit gets rid of the constipation causing part of the opiate. Now, the dose was massively too low, and I ended up spending one of my worst 12 hours ever, in excruciating pain and going through the worst withdrawals I’ve ever had. Shaking, cold sweating, legs hurting so much, it was as if someone was scraping out the marrow with a spoon! Yet, through it all, when my wife came home; after only a few short minutes she simply said ‘thats the first time I’ve seen you smile in months’. Through all the suffering…I felt better. The fog had started to lift and I felt more like ‘me’ than I’d felt in years!

Unfortunately I had to temporarily go back on the dreaded Tramadol for a week more, as the dose was far too low of the Targinact, and my GP had to seek advice as to the correct dose… So again, I was back to stressed fog! Which was good in a way, as it cemented my suspicions.

Now… I have been on the new drug for 4 days. We are still finding the right dose, but suspect that we are nearly there at 40mg… Considerably higher than the original 5mg!! Explains the withdrawal symptoms!! But more importantly I feel so much better, and am behaving much better. My wife is happier. She deserves a medal for what she has put up with! She is truly wonderful.

It is only now that I can accurately reflect on the true horrors of this drug. I’m sure it doesn’t cause problems for everyone, but I have subsequently heard of quite a few. The listed side effects don’t really cover the actual experience. I have recently even found that it was affecting my monthly cycle. I thaught I was going through very early menopause, as my periods were extremely sporadic, when they had never been before; but this was due to the Tramadol as well! So why am I telling you all of this you may ask? Hopefully if there is someone who you know, or even yourself that is suffering such as I was, that is on a new medication; it may show you that you can do something. No one should have to suffer, just to have pain relief. So many of these medications really help people, but they also can come with awful side effects. If you are suffering, I would speak to your GP about a change. Ask yourself if there is a change in your mood, or ask others. We need the pain relief, but when medications affect our lives so dramatically, it is not living! It is torturous.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s